Critical Care Medicine-Neurologic Disorders>>>>>Seizure Disorder
Question 4#

A 48-year-old man with subacute progressive headache and confusion was brought in to the emergency department via EMS for convulsive status epileptics. He received a total of 8 mg of IV lorazepam by EMS and was intubated in the field due to respiratory depression. He has continued to have rhythmic clonic movements of his limbs following intubation. He has now had ongoing seizure activity for 30 minutes. He is then treated with IV phenytoin at a dose of 20 mg/kg at a rate of 50 mg/min. During the infusion he has hypotension requiring vasoactive medications to maintain a mean arterial pressure of 65 mm Hg.

What is the underlying cause of hypotension associated with intravenous phenytoin?

a. Loss of vascular sympathetic tone due to voltage-gated sodium channel blockade
b. CNS suppression via voltage-gated sodium channel blockade results in loss of sympathetic tone
c. Ongoing seizure activity has resulted in hypoxia and hemodynamic instability
d. Ongoing seizure activity has resulted in lactic acidosis and hemodynamic instability

Correct Answer is A

Comment:

Correct Answer: A

Intravenous phenytoin is a well-established treatment of status epilepticus and is considered a second-line agent in treatment following administration of benzodiazepine medications. The mechanism of action within the CNS is blockade of the sodium channels within the central nervous system which prevents sustained repetitive firing of neurons. In addition, phenytoin also blocks the sodium channels outside the central nervous system including both the cardiac and peripheral vasculature which could result in hypotension in the setting of ventricular fibrillation and negative ionotropic effects and peripheral vasodilation.

References:

  1. Brophy GM, Bell R, Claassen J, et al. Guidelines for the evaluation and management of status epilepticus. Neurocrit Care. 2012;17:3-23.
  2. Treiman DM, Meyers PD, Walton NY, et al. A comparison of four treatment for generalized nonconvulsive status epilepticus. Veterans affairs status epilepticus cooperative study group. N Engl J Med. 1998;339:792-798.